I was prescribed tazorac by my dermatologist when I was 12 weeks pregnant, and continued to use it until I was 16 weeks pregnant. He knew I was pregnant and didn't mention that it is a CATEGORY X, and it wasn't until I mentioned it to my OBGYN at 16 weeks. I am so devistated and depressed. I am currently 20 weeks pregnant, and I did have an anatomy scan at 18 weeks which revealed the baby was physically healthy. However, since I started using tazorac at 12 weeks it would not be a physical defect but probably neurological. I was using 1% tazorac gel on just my face at night.
PLEASE UPDATE ON WHAT HAS HAPPENED WITH YOUR EXPERIENCE, OR IF ANYONE HAS ANY INPUT I WOULD APPRECIATE IT SOOO MUCH. I AM SO DEPRESSED AND CONSTATLY WORRY.
I HAVE BEEN VERY CAREFUL AVOIDING MEDICATIONS AND TO KNOW THAT I WAS APPLYING THE WORST POSSIBLE ONE IS HEARTBREAKING.
Last edited by Mod08; 09-22-2008 at 08:27 AM.
Reason: The bold, underlining, and red text has been removed. In the future do not use caps, because it appears you are yelling.
If the messages you found were more than 9 months old, the likelihood of one of those women seeing your message on this board is very low, as they are probably not checking the pregnancy board anymore.
I can't believe that your derm. prescribed a cat x drug knowing you were pregnant! Hopefully, there was no damage done, especially since the main formations have already happened by week 12 and after that baby is primarily just gaining weight and getting bigger. I guess all you can do is wait and wonder and worry, now, right? I'm sorry you are going through this.
Best of luck to you...
PS -- you probably want to post in the main "pregnancy" board instead of the "share your pregnancy story" sub-board. Come over there and find your birth month (Jan or Feb, right?) and join in the with the rest of us on our journeys through pregnancy.
If you don't want to get an abortion, then you probably shouldn't. I don't know what risks are associated with the medication that was prescribed to you, but I do know they are just risks. There is no guarrantee they did harm to your baby. I work with a bunch of older ladies & many of them drank alcohol throughout their entire pregnancies because it was before the risks were known. They all have healthy babies. We have all heard the stories of women who smoke crack or take other kinds of illicit drugs throughout their pregnancies and their babies are okay. Of course, I would never suggest somebody drink or use drugs while pregnant, I'm just saying...just because the risk is there does not mean your baby will definitely suffer from the exposure. (S)he may be just fine.
Listen to your heart, and if you pray, then pray. You will know what decision is right for you. I really believe your baby may be fine & I truly hope everything works out.
Just thought I would update incase anyone in the future reads this. I went to a well known high risk perinatal specialist in Newport Beach. He said there is no need to worry. He claimed it was only because it was in the retinoid family they label it an X, but there are no studies showing it causes birth defects in humans, only animals. In fact in clinical trials for Tazorac, 9 women became pregnant and delievered healthy babies with no birth defects. There has not been even one report of topical tazorac related birth defects in humans.
And he added that because I used Tazorac in the second trimester that all the organs, brain, and structures were already formed. He said my risk of using tazorac in the second trimester was zero. He said there is a critical window of when exposure to tetreogens cause birth defects which is 5-8 weeks. And even exposure in this window doesn't gaurentee birth defects because they believe that you must have a genitic disposition to birth defects in the first place. This explains why even when women used accutaine during pregnancy 50 percent of the babies had birth defects. Not 100 percent.
Anyway, he does not recommend and says obviously stop taking it, but not to worry. The ultrasound was perfect. The baby will be fine.
So ladies who come across this in a similar situation with topical retinoids please don't freak out. I spent one month crying and depressed for nothing. See a specialist before anything!